Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 59, NWS Jackson, KY

August 19, 20094 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 19, 2009, 4:25 PM EDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2009, 4:25 PM EDT (20:25 UTC)
Expired
Aug 19, 2009, 7:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 120 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1931 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 192025
FFWJKL
KYC125-147-199-235-192330-
/O.NEW.KJKL.FF.W.0059.090819T2025Z-090819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHWESTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 730 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF ALPINE...BALDROCK...DYKES...HOLLY BAY REC. AREA...
  HUXLEY...MOUNT VICTORY AND ROCKCASTLE SPRINGS.

FLASH FLOODING IS BEING CAUSED BY VERY HEAVY RAIN FALLING ACROSS THE 
AREA. RADAR ESTIMATES OF RAINFALL AS HEAVY AS 2 TO 2 1/2 INCHES PER 
HOUR HAVE FALLEN WITH UP TO ANOTHER INCH EXPECTED BY 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3697 8460 3717 8430 3696 8416 3685 8450

$$

DUSTY
2 follow-up statements
000 
WGUS73 KJKL 192141
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EDT WED AUG 19 2009

KYC125-147-199-235-192330-
/O.CON.KJKL.FF.W.0059.000000T0000Z-090819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-WHITLEY KY-MCCREARY KY-
541 PM EDT WED AUG 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHEASTERN MCCREARY...NORTHWESTERN WHITLEY...SOUTHWESTERN LAUREL
AND SOUTHEASTERN PULASKI COUNTIES...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THE REMNANTS OF A THUNDERSTORM THAT PRODUCED VERY HEAVY 
RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKCASTLE
SPRINGS...MOUNT VICTORY...DYKES AND BALDROCK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3697 8460 3717 8430 3696 8416 3685 8450

$$

DUSTY
000 
WGUS73 KJKL 192325
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
725 PM EDT WED AUG 19 2009

KYC125-147-199-235-192335-
/O.EXP.KJKL.FF.W.0059.000000T0000Z-090819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-WHITLEY KY-MCCREARY KY-
725 PM EDT WED AUG 19 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT FOR NORTHEASTERN
MCCREARY...NORTHWESTERN WHITLEY...SOUTHWESTERN LAUREL AND
SOUTHEASTERN PULASKI COUNTIES...

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3697 8460 3717 8430 3696 8416 3685 8450

$$

DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:53 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 19, 3:53 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT WED AUG 19 2009

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED

A MOISTURE PLUME OF HIGH PW AIR FROM THE GULF IN THE 1.7 INCH TO
NEAR 2 INCH RANGE IS IN PLACE THIS AFTERNOON. A WEAK SHORTWAVE HAS
COMBINED WITH THIS MOIST ATMOSPHERE AND DAYTIME HEATING TO BRING
HEAVY DOWNPOURS ACROSS SECTIONS OF THE SOUTHERN CWA...GENERALLY SOUTH
OF THE HAL ROGERS PARKWAY. SPOTTERS HAVE REPORTED RAINFALL RATES AS
HIGH AS 1.5 INCHES IN LESS THAN ONE HALF OF AN HOUR WITH SOME OF THE
CELLS. AS THE CELLS MOVE NORTH THEY HAVE GENERALLY WEAKENED AS THEY
MOVE INTO LESS DEEP MOISTURE.

A 100 KT+ JET MOVING DOWN INTO THE PLAINS THROUGH EARLY THU WILL HELP
DEEPEN A TROUGH OVER THE NORTHERN PLAINS AND MS VALLEY. THIS TROUGH
WILL THEN GRADUALLY SHIFT EAST INTO THE GREAT LAKES AND THE EASTERN
CONUS THROUGH THE END OF THE PERIOD. THE DEEP MOISTURE IS EXPECTED TO
REMAIN IN PLACE UNTIL A COLD FRONT THAT WILL APPROACH THE AREA FROM
THE WEST ON FRIDAY MOVES ACROSS THE CWA. THIS FRONT SHOULD CLEAR THE
CWA BY LATE FRI AFTERNOON OR FRI EVENING...WITH SOME DRY SLOTTING
BETWEEN THE FRONT AND THE APPROACHING UPPER LEVEL TROUGH.

WENT WITH HIGH POPS INITIALLY FOR LATE THIS AFTERNOON AND EARLY THIS
EVENING...ESPECIALLY IN THE SOUTHEAST WHERE DEEPER MOISTURE WILL
EXIST...THOUGH LOSS OF DAYTIME HEATING AND AND RATHER MINIMAL
FORCING WILL LIMIT COVERAGE. WITH THE FRONT AND UPPER LEVEL TROUGH
BEGINNING TO NEAR THE AREA CONTINUED WITH LIKELY POPS FOR THU AND
CONTINUED LIKELY POPS THROUGH THE EXPECTED FROPA ON FRIDAY. WITH
HIGH PW EXPECTED TO REMAIN IN PLACE AND SOME AREAS ALREADY HAVING
PICKED UP HEAVY RAIN IN THE SOUTH AN FFA WAS CONSIDERED. HOWEVER...
WITH COVERAGE EXPECTED TO GRADUALLY DIMINISH THROUGH THE
EVENING...LATER SHIFTS MAY CONSIDER AN FFA FOR THU OR PARTS OF THU
THROUGH FRIDAY. ALTHOUGH LAPSE RATES WILL BE RATHER MEAGER LATE THU
AND THU EVENING...0 TO 6 KM SHEAR IS EXPECTED TO RATHER GOOD...20 TO
30 OR 35 KT NW. GUSTY WINDS CANNOT BE RULED OUT WITH STORMS DURING
THIS TIMEFRAME EITHER IN ADDITION TO HEAVY RAIN.

OTHER THAN A WIDE RANGE IN MOS GUIDANCE TEMPS FOR THU...MOS GUIDANCE
WAS IN GENERALLY GOOD AGREEMENT WITH THE PREVIOUS FORECAST AND MADE
FEW CHANGES. TRENDED TEMPS UP SLIGHTLY FOR THU...BUT STAYED CLOSER TO
PERSISTENCE.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/...UPDATED

EXTENDED FORECAST...GRIDS WERE IN VERY GOOD SHAPE. EASTERN CONUS
TROUGH GRADUALLY PULLS OUT OF AREA TO THE EAST. KEPT PREVIOUS SHIFTS
SLIGHT POPS IN THE FCST UNTIL TROUGH AXIS MAKES IT THROUGH THE AREA
LATE SUNDAY. MAIN CHANGES TO THE EXTENDED PACKAGE WAS TO TREND MAX
TEMPS DOWN A BIT...ESPECIALLY WITH HPC AND MOS GUIDANCE TRENDING THE
SAME DIRECTION.

&&

.AVIATION.../18Z TO 18Z/

SHOWERS AND THUNDERSTORMS PERSIST OVER PARTS OF THE SE CWA...AND HAVE
MAINLY AFFECTED SME AND LOZ. THIS TREND SHOULD CONTINUE OVER THE NEXT
FEW HOURS...THOUGH FURTHER DESTABILIZATION SHOULD LEAD TO ADDITIONAL
CONVECTION EVEN IN THE NORTH THROUGH ABOUT 22Z. MVFR AND LOWER CAN BE
EXPECTED IN THE SHOWERS AND STORMS...THOUGH ENOUGH MIXING HAS
OCCURRED OR WILL OCCUR FOR VFR OUTSIDE OF THE SHOWERS AND STORMS.
CONVECTION SHOULD WIND DOWN AROUND 22Z...WITH MUCH OF THE NIGHT
VFR. CLOUDS SHOULD CLEAR ENOUGH FOR SOME MVFR AND WORSE FOG WHERE
HEAVIER RAIN OCCURS TODAY IN THE 8Z TO 12Z TIMEFRAME. CONVECTION
SHOULD DEVELOP AGAIN ON THU BY THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM...RAY
AVIATION...JP
Hazardous weather outlook, Aug 19, 6:26 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
626 AM EDT WED AUG 19 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
626 AM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE...AND COULD BRING LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT...SOME
OF WHICH MAY CONTAIN STRONG WINDS. THERE IS ALSO A CONTINUING THREAT
OF LOCALLY HEAVY RAINFALL THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING...
RAINFALL OF MORE THAN AN INCH IN AN HOUR...OR DAMAGING WINDS OVER
THE NEXT FEW DAYS.

HAL

In the hours before

Local storm report, Aug 19, 2:46 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HEAVY RAIN       LONDON                  37.13N 84.08W
08/19/2009  M0.00 INCH       LAUREL             KY   TRAINED SPOTTER

            1.5 INCH OF RAIN IN 20 MINUTES.

&&

DSTAMPER
Local storm report, Aug 19, 2:50 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      LONDON                  37.13N 84.08W
08/19/2009                   LAUREL             KY   COUNTY OFFICIAL

            DISPATCH REPORTED SIX TO EIGHT INCHES OF WATER FLOWING
            OVER THE ROAD AT THE INTERSECTION OF N MILL ST AND MCKEE
            STREET AND ALSO ON TOBACCO ROAD WITHIN THE CITY LIMITS OF
            LONDON.

&&

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:48 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 3 more4 hr
Aug 19, 2:12 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Knox, Laurel, McCreary, Pulaski and 2 more3 hr
Aug 19, 2:27 PM EDTFlash Flood WarningJKLLaurel, McCreary, Pulaski2 hr
Aug 19, 2:36 PM EDTFlash Flood WarningJKLBell, Harlan, Whitley114 min
Aug 19, 2:52 PM EDTFlash Flood WarningJKLClay, Jackson, Laurel2 hr
Aug 19, 3:20 PM EDTFlash Flood WarningJKLPulaski, Rockcastle3 hr
Aug 19, 5:06 PM EDTAreal Flood AdvisoryJKLElliott, Morgan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.